Iowa, 2023Winter Weather in Iowa, March 8 to 10, 2023
March 8 to 10, 2023 · NWS FSD · 11 events in 11 counties and zones
Light drizzle and freezing drizzle during the afternoon and evening of March 8th gradually mixed in with and transitioned to a light, long-duration snowfall through the day on March 9th in response to increasing 850 hPa warm air advection and low-level saturation. Snow slowly dissipated from west to east late in the evening on March 9th and into the early overnight on March 10th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light drizzle and freezing drizzle during the afternoon and evening of March 8th gradually mixed in with and transitioned to a light, long-duration snowfall through the day on March 9th in response to increasing 850 hPa warm air advection and low-level saturation. Snow slowly dissipated from west to east late in the evening on March 9th and into the early overnight on March 10th. Ice accumulations were a glaze at best given warmer ground temperatures and total snowfall ranged from 1 to 5 inches across the region. Winds were light through the event, resulting in minimal overall impact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 8, 11:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 8, 11:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1103 AM CST Wed Mar 8 2023
.SHORT TERM...(Today and Tonight)
Issued at 456 AM CST Wed Mar 8 2023
Key Messages:
1. The wintry mix of freezing drizzle/drizzle will continue to
transition over to light snow over the course of the morning.
2. While the forecast for widespread accumulating snow is still on
track, snow amounts have started to trend downwards for Thursdays
system.
3. Below normal temperatures will persist into early next week, with
an additional chance for light snow over the weekend.
Today: A lot of what was discussed in previous discussions is
starting to pan out this morning. Light snow is starting to develop
in areas west of I-29 as profiles become more saturated this
morning. While there are some light returns on radar east of I-29,
this is mostly virga due to persistent dry air in the lower and mid-
levels of the profile. Looking aloft, broad warm air advection (WAA)
as well as positive vorticity advection ahead of the surface trough
will provide just enough assent to produce a few pockets of light
snow/flurries across the area this morning, but other than that,
most areas should remain rather dry into the afternoon hours.
Looking at satellite imagery, low hanging stratus continues to
moving into the area this morning ahead of a nearly stationary
surface trough. Expect consistent cloud cover to hang around for
most of the day as the northerly to northeasterly winds continue
across the area with temperatures in the upper 20s to 30s expected
today.
Tonight: As we head into the overnight hours, broad WAA continues to
spread into the region via a weak upper level ridge. Low-level cloud
cover will continue across the area as more easterly winds set in
across the region. As moistening mid-levels continue to gradually
deepen the saturation column overnight, light snow will begin to
develop mostly in areas along the Missouri River Valley.
Accumulations at that point are expected to be mostly light with
between a dusting to an inch expected across the area. With warmer
temperatures aloft, the overnight temperatures will be a touch
warmer than the previous night with lows expected to be mostly in
the upper 20s to lower 30s.
.LONG TERM...(Thursday through Tuesday)
Issued at 456 AM CST Wed Mar 8 2023
Looking into the extended period, the main focus continues to be the
strong negatively tilted that is expected to move into the
central/northern plains Thursday. Looking at 00z deterministic
guidance, most models continue to trend towards the drier and more
easterly solution following the Euro/NAM/CMC instead of the more
aggressive and colder GFS. As a result, this lead to significant
drop in our QPF amounts (mostly east of I-29) which in turn lowered
our overall snow amounts back into the 3-6 inch range. With that
being said however, everything else continues to remain on track.
The bulk of our snow accumulation will likely happen Thursday
morning into Thursday afternoon with areas east of I-29 seeing
the highest accumulations.
The previously issued winter storm watch has been upgraded to a
Winter Weather Advisory for most of the forecast area. The advisory
has split start times with area along and west of the James River
starting at 09z Thursday and everywhere else starting at 12z
Thursday. These advisory are expected to go through 06z Friday.
Otherwise, increasing easterly winds Thursday will become more
northeasterly Thursday night with wind gusts between 20-25 kts
possible. Temperatures overnight are expected to be in the low to
mid 20s as we head into the start of the weekend.
Looking into the weekend, low hanging stratus may linger into
Friday, but dry air aloft behind the departing system should cut off
precipitation early Friday morning. Thus expect little if any
lingering impacts as a weak surface high pressure slides through.
Looking into Saturday and Sunday, another chance for snow will be
possible as another clipper system dives southeastward into
through the Northern Plains. 00z deterministic guidance is
starting to come into better agreement with the progression of
this system, but impacts with this system should be kept to
minimum. Keep in mind that this far out, there is still
significant uncertainty with this system. As a result, the details
are far from certain. Continue to monitor for updates as daily
high temperatures reside around or above the freezing mark and
lows fall below the freezing mark.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1100 AM CST Wed Mar 8 2023
IFR conditions may briefly lift towards MVFR levels this
afternoon, before likely settling again after sunset.
Weak low-lvl lift begins spreading northward after 00z, and may
initiate a period of light snow towards the Highway 20 corridor in
the evening. Some questions about if saturation will be deep
enough to produce all snow, or if a period of light freezing
drizzle may be possible towards I-90 after midnight.
Eventually deeper moisture and lift arrive, with an increase in
snow and reduction in visibility and ceilings through Thursday
morning. Anticipating widespread LIFR to VLIFR conditions through
mid-day.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 AM Thursday to midnight CST
Thursday night for SDZ039-040-054>056-061-062-066-067-070-
071.
Winter Weather Advisory from 3 AM to 6 PM CST Thursday for
SDZ038-050-052-053-057>060-063>065-068-069.
MN...Winter Weather Advisory from 6 AM Thursday to midnight CST
Thursday night for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 6 AM Thursday to midnight CST
Thursday night for IAZ001>003-012>014-020>022.
NE...None.
&&
SHORT TERM...Gumbs
LONG TERM...Gumbs
AVIATION...DuxHazardous weather outlook, Mar 8, 4:19 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
419 AM CST Wed Mar 8 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-091030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
419 AM CST Wed Mar 8 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
The mix of freezing drizzle/drizzle will continue to
transition to light snow and/or flurries this morning. While
minimal snow accumulation are expected across the area, lingering
freezing drizzle could create some slick spots on untreated
roadways this morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A stronger system Thursday into Thursday night will bring more
widespread snow to the region. The potential for periods of light
to moderate snow is high. Most areas are expected to see snow
accumulations that are between 3 and 6 inches. If you have travel
plans, please monitor the forecast and be prepared to adjust your
plans should conditions warrant it.
.SPOTTER INFORMATION STATEMENT...
Winter Weather, Cherokee
- When
- March 8, 1:00 PM CST to March 9, 11:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 6.0 inches at the COOP site in Cherokee. Ice accumulation was minimal.
Winter Weather, Buena Vista
- When
- March 8, 1:00 PM CST to March 10, 12:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 4.4 inches at the COOP site in Sioux Rapids and 3.0 inches at the COOP site in Storm Lake. Ice accumulation was minimal.
Winter Weather, O'Brien
- When
- March 8, 1:30 PM CST to March 9, 11:30 PM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 3.7 inches at the COOP site in Sanborn, 3.2 inches at the COOP site in Sheldon, and 2.5 inches at the COOP site in Primghar. Ice accumulation was minimal.
Winter Weather, Clay
- When
- March 8, 1:30 PM CST to March 10, 12:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 3.7 inches at the COOP site 1 mile north of Spencer. Ice accumulation was minimal.
Winter Weather, Osceola
- When
- March 8, 2:00 PM CST to March 9, 11:30 PM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 1.1 inches at the COOP site in Sibley. Ice accumulation was minimal.
Winter Weather, Dickinson
- When
- March 8, 2:00 PM CST to March 10, 12:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 4.1 inches at the COOP site in Spirit Lake. In addition, the CoCoRaHS sites 0.2 miles north of Lake Park and 1.7 miles southwest of Spirt Lake measured 3.0 inches of snow. Ice accumulation was minimal.
Winter Weather, Woodbury
- When
- March 8, 4:30 PM CST to March 9, 6:30 PM CST
- Where
- Woodbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 2.5 inches at the COOP site in Sioux City. Ice accumulation was minimal.
Winter Weather, Ida
- When
- March 8, 4:30 PM CST to March 9, 7:00 PM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 2.8 inches at the COOP site 5 miles north-northwest of Holstein. Ice accumulation was minimal.
Winter Weather, Plymouth
- When
- March 8, 5:30 PM CST to March 9, 10:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 3.0 at the COOP site in Le Mars and 2.2 inches at the COOP site in Remsen. Ice accumulation was minimal.
Winter Weather, Sioux
- When
- March 8, 7:00 PM CST to March 10, 12:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 3.5 inches at the COOP site in Rock Valley, 3.0 inches at the COOP site 2 miles southeast of Sioux Center and 3.2 inches at the COOP site in Orange City. Ice accumulation was minimal.
Winter Weather, Lyon
- When
- March 8, 8:00 PM CST to March 10, 1:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Light drizzle or freezing drizzle slowly changed over to light snow, accumulating to 2.7 inches at the COOP site in Rock Rapids. Ice accumulation was minimal.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, March 8 to 13, 20231 death · 1 injured · $25,000 · 71 kt wind · 15 events
- Winter Weather in South Dakota, March 8 to 10, 202324 events
- Flash Flooding and Flood in Texas, March 8 to 9, 20231.75 in hail · 9 events
- Winter Weather in Minnesota, March 8 to 10, 20238 events
- Flooding in Missouri, March 8, 20234 events
- Hail in Texas, March 8, 20231 in hail · 4 events
- Strong Wind in Hawaii, March 8, 20233 events
- Winter Weather in Nebraska, March 8 to 9, 20232 events
- Winter Weather in Colorado, March 8 to 9, 20232 events
- High Surf in Hawaii, March 8 to 10, 20231 event
- Winter Weather in Kansas, March 8 to 9, 20231 event
- Blizzard in Alaska, March 8 to 9, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090146, 1090147, 1090143, 1090144, 1090140, 1090141, 1090148, 1090654, 1090145, 1090142, 1090139.